Alert archive / North Dakota / Tornado Warnings in 2019
Tornado Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 8, 2019, 2:10 PM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2019, 2:10 PM CDT (19:10 UTC)
- Expired
- Jul 8, 2019, 2:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties McLean County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WFUS53 KBIS 081910
TORBIS
NDC055-057-065-081945-
/O.NEW.KBIS.TO.W.0006.190708T1910Z-190708T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
210 PM CDT Mon Jul 8 2019
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southeastern McLean County in south central North Dakota...
Western Oliver County in south central North Dakota...
Central Mercer County in south central North Dakota...
* Until 245 PM CDT.
* At 210 PM CDT, severe thunderstorms capable of producing a tornado
were located along a line extending from 4 miles southeast of
Riverdale to 12 miles north of Hebron, moving northeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Beulah, Hazen, Underwood, Stanton, Riverdale, Pick City, Coleharbor
and Lake Sakakawea State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4767 10081 4699 10164 4700 10214 4765 10133
TIME...MOT...LOC 1910Z 236DEG 12KT 4747 10130 4707 10197
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
EDWARDS2 follow-up statements
381
WWUS53 KBIS 081920
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
220 PM CDT Mon Jul 8 2019
NDC055-057-065-081945-
/O.CON.KBIS.TO.W.0006.000000T0000Z-190708T1945Z/
McLean ND-Oliver ND-Mercer ND-
220 PM CDT Mon Jul 8 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
SOUTHEASTERN MCLEAN...WESTERN OLIVER AND CENTRAL MERCER COUNTIES...
At 220 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from Coleharbor to 8 miles north
of Hebron, moving northeast at 10 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Beulah, Hazen, Underwood, Stanton, Riverdale, Pick City, Coleharbor
and Lake Sakakawea State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4767 10081 4699 10164 4700 10214 4765 10133
TIME...MOT...LOC 1920Z 232DEG 11KT 4754 10122 4701 10209
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
EDWARDS741 WWUS53 KBIS 081945 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 245 PM CDT Mon Jul 8 2019 NDC055-057-065-081954- /O.EXP.KBIS.TO.W.0006.000000T0000Z-190708T1945Z/ McLean ND-Oliver ND-Mercer ND- 245 PM CDT Mon Jul 8 2019 ...THE TORNADO WARNING FOR SOUTHEASTERN MCLEAN...WESTERN OLIVER AND CENTRAL MERCER COUNTIES WILL EXPIRE AT 245 PM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for south central North Dakota. LAT...LON 4767 10081 4699 10164 4700 10214 4765 10133 TIME...MOT...LOC 1944Z 236DEG 12KT 4758 10114 4705 10201 $$ EDWARDS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 8, 1:20 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 8, 1:20 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 120 PM CDT Mon Jul 8 2019 .SHORT TERM...(This evening through Tuesday) Issued at 117 PM CDT Mon Jul 8 2019 Severe weather likely this afternoon and evening highlights the short term forecast. A surface low pressure is currently centered in northwest North Dakota with a boundary extending from southwest to north central ND. Aloft, a trough west of the forecast area continues to propagate downstream, with low-level moisture continuing to advect into the Northern Plains from a strong 850 jet nosing into our south-central counties. This boundary will be the forcing mechanism for severe thunderstorms, with very steep low level lapse rates present and current analysis showing MLCAPE values around 3000-4000 J/kg. Already beginning to see some cb forming along the boundary so expecting cap is very little at this point. Best intersection of low and deep-layer shear seems to be in a corridor north of Interstate 94 and east of Highway 83, where bulk shear is forecast to be around 40-45 knots. This is also the area where SRH is expected to be strongest around 150 m2/s2, so threat for a few tornadoes and the largest hail will likely be in the region generally from Bismarck to northeast North Dakota. A few discrete supercells are expected initially, likely in central North Dakota, as deep layer shear is more perpendicular to the boundary. This is when the greatest threat for tornadoes and large hail will be, before the anvil-level shear begins to dominate storm mode and upscale growth is favored. This will lead to more of a cluster-type storm mode, likely in front of and along the boundary. This upscale growth, combined with very high precipitable water values, gives concern for very heavy rainfall with training possible along the boundary as the low-level jet continues to push into southern ND, helping convection continue. Therefore, have issued a Flash Flood Watch for parts of southwest and south central North Dakota in anticipation of this. As the night continues and the storm mode continues to get more multicellular, expecting the severe threat to slowly decrease. However, still anticipating plenty of rainfall and possible thunderstorms across western and central North Dakota as the slow-moving low pressure center becomes stacked with a low aloft. This is forecast to quickly deepen and keep precipitation around through all of Tuesday. Any thunderstorms are likely to be on the east side of the surface low with some instability still present, but severe threat is marginal at best. As the boundary from today passes, Tuesday's temperatures will be cooler than today's, with highs in the upper 60s in western North Dakota. .LONG TERM...(Tuesday night through Monday) Issued at 117 PM CDT Mon Jul 8 2019 The long term forecast is highlighted by summerlike temperatures and a few chances for showers and thunderstorms. As the stacked surface low progresses east of the forecast area, rain will continue overnight Tuesday and slowly taper off west to east by Wednesday morning. From there, upper-level ridging begins to dominate over a strong high pressure in the southwestern US. Wednesday and Thursday look to be mostly dry and warming up from Tuesday's cooler temperatures. Some showers and thunderstorms are possible for the end of the work week and into the weekend with some shortwave impulses moving through the upper-level flow, but the overall pattern looks to be relatively consistent through the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM CDT Mon Jul 8 2019 Strong to severe thunderstorms are expected at KBIS/KJMS/KDIK later this afternoon and evening, and possibly at KMOT. All severe hazards are possible including heavy rain. Winds will be sustained around 10 mph with gusty winds around showers and thunderstorms. Risk of thunderstorms decreases overnight but rain showers are expected to continue through tomorrow across much of western and central North Dakota. Low MVFR ceiling is likely to move in early tomorrow morning with these showers. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 5 PM CDT /4 PM MDT/ this afternoon through Tuesday morning for NDZ019>023-033>036-041-042-044>047- 050. && SHORT TERM...MJ LONG TERM...MJ AVIATION...MJ
Hazardous weather outlook, Jul 8, 1:24 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 124 PM CDT Mon Jul 8 2019 NDZ019>023-033>036-041-042-044>047-050-091830- Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-Kidder- Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh- 124 PM CDT Mon Jul 8 2019 /1224 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms this morning, then more widespread storms developing this afternoon and continuing tonight. Some of the storms later this afternoon and tonight will be severe and with very heavy rain. A Flash Flood Watch has been issued for this evening and tonight. A few tornadoes, large hail up to tennis ball size, and damaging wind gusts up to 70 mph are all possible along with the very heavy rain. The highest risk for tornadoes and the largest hail is north of Interstate 94 and east of Highway 83. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed from later this afternoon and at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well. NDZ001>005-009>013-017-018-025-031-032-037-040-043-048-051-091830- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Foster-Golden Valley-Billings- Stutsman-Slope-Bowman-La Moure-Dickey- 124 PM CDT Mon Jul 8 2019 /1224 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms this morning, then more widespread storms developing this afternoon and continuing tonight. Some of the storms later this afternoon and tonight will be severe and with very heavy rain. A few tornadoes, large hail up to tennis ball size, and damaging wind gusts up to 70 mph are all possible along with the very heavy rain. The highest risk for tornadoes and the largest hail is north of Interstate 94 and east of Highway 83. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed from later this afternoon and at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well. MJ
In the hours before
Local storm report, Jul 8, 8:52 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 N DUNSEITH 48.92N 100.07W
07/08/2019 M0.98 INCH ROLETTE ND COCORAHS
COCORAHS STATION ND-RL-7 DUNSEITH 7.4 N.
&&
AESpecial weather statement, Jul 8, 1:32 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Bismarck ND 132 PM CDT Mon Jul 8 2019 NDZ019-020-081900- Oliver ND-Mercer ND- 132 PM CDT Mon Jul 8 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN OLIVER AND SOUTHERN MERCER COUNTIES UNTIL 200 PM CDT... At 132 PM CDT, a strong thunderstorm was located 8 miles south of Beulah, moving northeast at 15 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Hazen, Center, Stanton and Hannover. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4698 10195 4711 10202 4742 10144 4702 10123 TIME...MOT...LOC 1832Z 237DEG 13KT 4714 10178 EDWARDS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:52 AM CDT | Special Weather Statement | BIS | Divide | 23 min |
| Jul 8, 5:18 AM CDT | Special Weather Statement | BIS | Rolette | 57 min |
| Jul 8, 5:37 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 38 min |
| Jul 8, 1:09 PM CDT | Flash Flood Watch | BIS | Adams, Burleigh, Emmons, Grant, Hettinger, Kidder and 10 more | 17 hr |
| Jul 8, 1:32 PM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jul 8, 1:55 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 65 min |
| Jul 8, 2:13 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 62 min |
| Jul 8, 2:30 PM CDT | Flash Flood Warning | BIS | McLean, Mercer, Oliver | 3 hr |
| Jul 8, 2:40 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 48 min |
| Jul 8, 2:42 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 33 min |
| Jul 8, 3:13 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 47 min |
| Jul 8, 3:47 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 43 min |
| Jul 8, 4:04 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 56 min |
| Jul 8, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 50 min |
| Jul 8, 4:49 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 41 min |
| Jul 8, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 54 min |
| Jul 8, 4:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 52 min |
| Jul 8, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 44 min |
| Jul 8, 5:25 PM CDT | Flash Flood Warning | BIS | Burleigh | 3 hr |
| Jul 8, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 47 min |
| Jul 8, 5:35 PM CDT | Special Weather Statement | BIS | Foster | 40 min |
| Jul 8, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 41 min |
| Jul 8, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 41 min |
Nearby
Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.